Affordable Access

Publisher Website

Hypokalaemia and cardiac arrest complicating vancomycin and furosemide therapy: a case report

Authors
Journal
Cases Journal
1757-1626
Publisher
Springer (Biomed Central Ltd.)
Publication Date
Volume
2
Issue
1
Identifiers
DOI: 10.4076/1757-1626-2-8244
Keywords
  • Case Report
Disciplines
  • Medicine

Abstract

Introduction Hypokalaemia is an unrecognised complication of vancomycin therapy. Case presentation We present a 68-year-old female with an infected hindquarter amputation site who had incurred severe hypokalaemia with recurrent episodes of cardiac arrest requiring cardioversion shortly after commencing intravenous vancomycin therapy. The cause of hypokalaemic cardiac arrest was thought to be due to administration of low dose furosemide, however, holding potassium-wasting diuretics did not restore normal serum potassium concentrations. After an extended period of conservative management with potassium supplementation, spironolactone therapy and cautious serum electrolyte monitoring, cessation of vancomycin led to the complete resolution of hypokalaemia. Conclusion Clinicians should be aware that vancomycin therapy, even in the presence of normal renal function, may be a reversible cause of severe hypokalaemia.

There are no comments yet on this publication. Be the first to share your thoughts.

Statistics

Seen <100 times
0 Comments

More articles like this

Cardiac arrest complicating surgery; case report.

on West Indian Medical Journal June 1956

HYPOKALAEMIA AND CARDIAC ARREST.

on The Lancet Jan 23, 1965

Cardiac arrest a case report.

on Transactions of the Pacific Co... 1957

A report on two cases of cardiac arrest.

on BJA British Journal of Anaesth... June 1959
More articles like this..